Effects of intrastriatal apomorphine on changes in switching behaviour induced by the glutamate agonist AMPA injected into the cat caudate nucleus

R. M A Jaspers, T. J. de Vries, A. R. Cools*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Bilateral intracaudate application of the glutamate agonist dl-α-amino-3-hydroxy-5-methyl-isoxazole-4-propionic acid (AMPA), viz. an agonist of quisqualate receptors, is known to produce the following effects in cats that had to climb on a small wooden bar and, subsequently, to switch to distinct patterns19: it produces increases in switching from one pattern to another pattern (1) and it induces limb deficits, i.e. unilateral deficient placing of the fore- and /or hindlimb. In the present study, the effect of stimulating striatal dopamine receptors on behavioural changes induced by intracaudate injections of AMPA was investigated. Therefore, the dopamine agonist apomorphine was injected into the caudate nucleus 5 min before the striatal injection of 1.0 μg AMPA. AMPA-induced increases in switching behaviour were prevented by 0.6 μg, but not 0.3 μg, apomorphine. In contrast, AMPA-induced limb deficits were not prevented by pretreatment of apomorphine. In view of the notion that the dopaminergic caudate nucleus, its output station the substantia nigra, pars reticulata and the nigral output station the deeper layers of the colliculus superior are essential for switching behaviour, but not for the display of disturbances like AMPA-induced limb deficits, the present data strongly suggest that only AMPA-induced changes in switching, but not AMPA-induced limb deficits, are mediated by the caudato-nigro-collicular circuitry. The glutamate receptor-selectivity of the modulatory action of dopamine is discussed.

Original languageEnglish
Pages (from-to)247-254
Number of pages8
JournalBehavioural Brain Research
Volume37
Issue number3
DOIs
Publication statusPublished - 26 Mar 1990

Cite this